There is some evidence to suggest that certain neurotransmitter receptors, such as adrenergic and serotonergic receptors and receptor-linked signaling systems, may be altered in depression. Serotonin(2A) and alpha(2)-adrenergic receptors are linked to the phosphoinositide (PI) signaling system in platelets and brain. To examine if the PI signaling system is altered in depression, we studied thrombin- and sodium fluoride-stimulated inositol phosphate(1) (IP(1)) formation before and during desipramine (DMI) treatment in platelets of depressed patients and normal control subjects. We determined thrombin- and sodium fluoride-stimulated IP(1) formation in platelets obtained from hospitalized depressed patients during a drug-free baseline period and after 6 weeks of DMI treatment, and drug-free non-hospitalized normal control subjects. Depressed subjects were diagnosed according to DSM-IV criteria, and severity of illness was assessed with the Hamilton Depression Rating Scale. We observed that thrombin-stimulated IP(1) formation in platelets of depressed patients was significantly higher compared with that of normal control subjects. There were no significant differences in sodium fluoride-stimulated IP(1) formation between depressed patients and normal control subjects. We also did not find any significant effect of treatment with DMI on either thrombin- or sodium fluoride-stimulated IP(1) formation in platelets of depressed patients, which continued to be significantly higher after 6 weeks of treatment with DMI, compared with normal control values. Our studies found a hyperactive PI signaling system in platelets of depressed patients. This hyperactive system may be related either to an increased number of thrombin receptors or to a generalized overstimulation of this pathway; however, since we did not observe any differences in sodium fluoride-stimulated IP(1) formation, it appears that, although the sites distal to the receptors may be altered, this abnormality is probably not related to the abnormalities in G proteins.